Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 193, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 8:33 PM CDT for Johnson County, Miami County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2016, 8:33 PM CDT (01:33 UTC)
- Expired
- Aug 24, 2016, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 90.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:59 PM CDT | TSTM WND DMG | Spring Hill, KS | DELAYED REPORT. LARGE PIECE OF PLYWOOD EMBEDDED INTO HOUSE SIDING. REPORT SUBMITTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
050
WUUS53 KEAX 250133
SVREAX
KSC091-121-250200-
/O.NEW.KEAX.SV.W.0193.160825T0133Z-160825T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 831 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF OTTAWA TO 7 MILES SOUTH OF
WELLSVILLE TO RANTOUL...MOVING NORTHEAST AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...90 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 8 PM STRONG DAMAGING WIND OF 80 MPH
WAS REPORTED NEAR HARRIS KS.
IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS
MAY BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE
HOMES WILL BE HEAVILY DAMAGED OR DESTROYED. HOMES AND
BUSINESSES WILL HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE.
EXPECT EXTENSIVE TREE DAMAGE AND POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...
EDGERTON...CLARE...CHILES...BUCYRUS...HILLSDALE AND WAGSTAFF.
THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 3857 9507 3879 9505 3890 9488 3879 9469
3859 9467 3845 9506
TIME...MOT...LOC 0131Z 240DEG 34KT 3864 9515 3861 9511 3856 9510
HAIL...1.00IN
WIND...90MPH
$$
CUTTER1 follow-up statement
217
WWUS53 KEAX 250151
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED AUG 24 2016
KSC091-121-250200-
/O.CON.KEAX.SV.W.0193.000000T0000Z-160825T0200Z/
JOHNSON KS-MIAMI KS-
851 PM CDT WED AUG 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL JOHNSON AND NORTHERN MIAMI COUNTIES...
AT 848 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF WELLSVILLE TO 8 MILES NORTH OF
OSAWATOMIE TO NEAR PAOLA...MOVING NORTHEAST AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...90 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 8:22 PM DAMAGING 90 MPH WINDS WERE
REPORTED IN THE CITY OF RICHMOND KANSAS.
IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS MAY
BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES
WILL BE HEAVILY DAMAGED OR DESTROYED. HOMES AND BUSINESSES
WILL HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE. EXPECT
EXTENSIVE TREE DAMAGE AND POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
OLATHE...PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...CHILES...
BUCYRUS...HILLSDALE AND WAGSTAFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS EASTERN MIAMI COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3869 9506 3885 9479 3879 9469 3859 9468
3845 9506 3857 9507
TIME...MOT...LOC 0148Z 243DEG 36KT 3865 9495 3862 9491 3857 9490
HAIL...1.00IN
WIND...90MPH
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:48 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 24, 6:48 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016
.Discussion...
Issued at 327 PM CDT WED AUG 24 2016
Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.
As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.
For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016
Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.
Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.
MO...Flash Flood Watch through Thursday morning for MOZ001>008-
011>017-020>025-028>033-037.
&&
Discussion...lg
Aviation...MJHazardous weather outlook, Aug 24, 5:54 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT WED AUG 24 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 554 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE FLOODING CONCERNS EACH DAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Aug 24, 7:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 S OLATHE 38.86N 94.81W
08/24/2016 M0 MPH JOHNSON KS TRAINED SPOTTER
&&
APIETRYCLocal storm report, Aug 24, 7:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 S GRANDVIEW 38.86N 94.53W
08/24/2016 M1.75 INCH JACKSON MO TRAINED SPOTTER
GOLF BALL HAIL HWY 71 AND 151
&&
APIETRYCLocal storm report, Aug 24, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 E OLATHE 38.89N 94.78W
08/24/2016 M1.00 INCH JOHNSON KS EMERGENCY MNGR
QUARTER SIZE HAIL
&&
APIETRYCLocal storm report, Aug 24, 8:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPRING HILL 38.79N 94.76W
08/24/2016 E1.00 INCH JOHNSON KS PUBLIC
SOCIAL MEDIA REPORT. DIME TO QUARTERS MEASURED.
0736 PM HAIL 2 S GRANDVIEW 38.86N 94.53W
08/24/2016 M1.75 INCH JACKSON MO TRAINED SPOTTER
GOLF BALL HAIL HWY 71 AND 151
0736 PM TSTM WND GST 2 S OLATHE 38.86N 94.81W
08/24/2016 M75.00 MPH JOHNSON KS TRAINED SPOTTER
0737 PM HAIL 5 SSW RENO 38.98N 95.16W
08/24/2016 M2.50 INCH LEAVENWORTH KS STORM CHASER
PING PONG TO TENNIS BALL HAIL ON I-70
0755 PM HAIL 2 E OLATHE 38.89N 94.78W
08/24/2016 M1.00 INCH JOHNSON KS EMERGENCY MNGR
QUARTER SIZE HAIL
&&
APIETRYCLocal storm report, Aug 24, 8:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG OLATHE 38.89N 94.81W
08/24/2016 JOHNSON KS EMERGENCY MNGR
TREES AND POWER POLES BLOWN DOWN AT HWY 169 AND 159TH.
&&
APIETRYCLocal storm report, Aug 24, 8:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FUNNEL CLOUD 4 N PLEASANT HILL 38.84N 94.27W
08/24/2016 JACKSON MO NWS EMPLOYEE
VIEWED FROM THE NWS OFFICE
&&
APIETRYCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 33 min |
| Aug 24, 7:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 41 min |
| Aug 24, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 49 min |
| Aug 24, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 41 min |
| Aug 24, 7:40 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 35 min |
| Aug 24, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 35 min |
| Aug 24, 8:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 29 min |
| Aug 24, 8:37 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 5 hr |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 31 min |
| Aug 25, 4:57 AM CDT | Areal Flood Advisory | EAX | Johnson | 6 hr |
| Aug 25, 9:03 AM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 27 min |
| Aug 25, 2:41 PM CDT | Flash Flood Watch | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.